Alert archive / Alaska / Blizzard Watches in 2009
Blizzard Watch 4, NWS Anchorage, AK
NWS Anchorage, AK issued this blizzard watch at Jan 13, 2009, 4:53 AM AKST. It took effect at Jan 14, 2009, 5:00 AM AKST. It was in force for .
The area
The counties it named.
The facts
- Issued
- Jan 13, 2009, 4:53 AM AKST (13:53 UTC)
- In effect from
- Jan 14, 2009, 5:00 AM AKST
- Expired
- Jan 13, 2009, 4:20 PM AKST
- In force
- Issued by
- NWS Anchorage, AK
The text
As transmitted, in the capitals the NWS used until 2016.
000 WWAK42 PAFC 131353 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 453 AM AKST TUE JAN 13 2009 AKZ155-140300- /X.NEW.PAFC.BZ.A.0004.090114T1600Z-090115T0600Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 453 AM AKST TUE JAN 13 2009 ...BLIZZARD WATCH IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING ALONG THE NORTH COAST AND OVER NUNIVAK ISLAND... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM WEDNESDAY MORNING THROUGH WEDNESDAY EVENING. WINDS WILL INCREASE ALONG THE NORTH COAST AND OVER NUNIVAK ISLAND BY WEDNESDAY MORNING TO 35 TO 45 MPH. SNOW ALONG WITH BLOWING SNOW COULD POSSIBLY REDUCE VISIBILITY TO ONE QUARTER MILE OR LESS AT TIMES THROUGH WEDNESDAY EVENING. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$ AKZ195-140300- /X.NEW.PAFC.BZ.A.0004.090114T1400Z-090115T1400Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 453 AM AKST TUE JAN 13 2009 ...BLIZZARD WATCH IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WATCH...WHICH IS IN EFFECT FROM LATE TONIGHT THROUGH LATE WEDNESDAY NIGHT. AN APPROACHING FRONT TONIGHT WILL INCREASE WINDS TO 35 TO 45 MPH. SNOW AND AREAS OF BLOWING SNOW BEGINNING LATE TONIGHT COULD POSSIBLY REDUCE VISIBILITY TO LESS THAN ONE QUARTER MILE AT TIMES THROUGH LATE WEDNESDAY NIGHT. A BLIZZARD WATCH MEANS THERE IS A POTENTIAL FOR FALLING AND/OR BLOWING SNOW WITH STRONG WINDS AND EXTREMELY POOR VISIBILITIES. THIS CAN LEAD TO WHITE-OUT CONDITIONS AND MAKE TRAVEL VERY DANGEROUS. $$
1 follow-up statement
000 WWAK42 PAFC 140120 WSWALU URGENT - WINTER WEATHER MESSAGE NATIONAL WEATHER SERVICE ANCHORAGE AK 420 PM AKST TUE JAN 13 2009 AKZ155-141015- /X.UPG.PAFC.BZ.A.0004.090114T1600Z-090115T0600Z/ /X.NEW.PAFC.BZ.W.0003.090114T0900Z-090115T0100Z/ KUSKOKWIM DELTA- INCLUDING THE CITIES OF...BETHEL...HOOPER BAY...NUNIVAK ISLAND 420 PM AKST TUE JAN 13 2009 ...BLIZZARD WARNING IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM AKST WEDNESDAY ALONG THE NORTH COAST AND OVER NUNIVAK ISLAND... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM AKST WEDNESDAY ALONG THE NORTH COAST AND OVER NUNIVAK ISLAND. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. SNOW IS DEVELOPING THROUGH THE KUSKOKWIM DELTA THIS EVENING WITH AREAS OF BLOWING SNOW. SNOW WILL REACH THE COAST AND NUNIVAK ISLAND AROUND MIDNIGHT AS NORTH WINDS INCREASE 25 TO 35 MPH...RESULTING IN BLIZZARD CONDITIONS AFTER MIDNIGHT INTO WEDNESDAY AFTERNOON. CONDITIONS ARE NOT EXPECTED TO BE AS BAD INLAND DUE TO NORTHEAST WINDS GENERALLY STAYING AT OR BELOW 20 MPH. PRECIPITATION SHOULD CHANGE TO RAIN INLAND WEDNESDAY WITH POSSIBLY LIGHT FREEZING RAIN...BUT THE COAST FROM TOKSOOK BAY NORTH SHOULD STAY ALL SNOW WITH BLIZZARD CONDITIONS PERSISTING INTO THE AFTERNOON. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ195-141015- /X.UPG.PAFC.BZ.A.0004.090114T1400Z-090115T1400Z/ /X.NEW.PAFC.BZ.W.0003.090114T1200Z-090115T1400Z/ PRIBILOF ISLANDS- INCLUDING THE CITY OF...SAINT PAUL 420 PM AKST TUE JAN 13 2009 ...BLIZZARD WARNING IN EFFECT FROM 3 AM WEDNESDAY TO 5 AM AKST THURSDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A BLIZZARD WARNING...WHICH IS IN EFFECT FROM 3 AM WEDNESDAY TO 5 AM AKST THURSDAY. THE BLIZZARD WATCH IS NO LONGER IN EFFECT. AN APPROACHING FRONT WILL BRING INCREASING SNOWFALL LATE TONIGHT. THE FRONT WILL STALL JUST SOUTHEAST OF THE PRIBILOFS WITH SNOW PERSISTING ALL THE WAY THROUGH WEDNESDAY NIGHT. WITH NORTH WINDS GUSTING 40 TO 50 MPH THROUGHOUT THE PERIOD...BLIZZARD CONDITIONS CAN BE EXPECTED BEGINNING LATE TONIGHT AS THE SNOWFALL INCREASES AND LASTING THROUGH WEDNESDAY NIGHT. A BLIZZARD WARNING MEANS SEVERE WINTER WEATHER CONDITIONS ARE EXPECTED OR OCCURRING. FALLING AND BLOWING SNOW WITH STRONG WINDS AND POOR VISIBILITIES ARE LIKELY. THIS WILL LEAD TO WHITE-OUT CONDITIONS...MAKING TRAVEL EXTREMELY DANGEROUS. ALL TRAVEL AND OUTDOOR ACTIVITY IS STRONGLY DISCOURAGED. $$ AKZ151-141015- /X.NEW.PAFC.ZR.Y.0001.090114T0900Z-090115T0100Z/ KUSKOKWIM VALLEY- INCLUDING THE CITIES OF...MCGRATH...ANIAK 420 PM AKST TUE JAN 13 2009 ...FREEZING RAIN ADVISORY IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM AKST WEDNESDAY... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT FROM MIDNIGHT TONIGHT TO 4 PM AKST WEDNESDAY. VERY MILD AIR ALOFT WILL MOVE OVER THE KUSKOKWIM VALLEY...WITH COLD AIR REMAINING IN THE LOWER ELEVATIONS. THIS WILL ALLOW THE SNOW TO CHANGE TO FREEZING RAIN FROM STONY RIVER SOUTH AND WEST LATE TONIGHT...WITH FREEZING RAIN SPREADING OVER MOST OF THE VALLEY ON WEDNESDAY. A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. $$ AKZ161-141000- /X.NEW.PAFC.ZR.Y.0001.090114T0300Z-090114T1000Z/ BRISTOL BAY- INCLUDING THE CITIES OF...KING SALMON...DILLINGHAM...NAKNEK... PILOT POINT 420 PM AKST TUE JAN 13 2009 ...FREEZING RAIN ADVISORY IN EFFECT UNTIL 1 AM AKST WEDNESDAY WEST OF KING SALMON... THE NATIONAL WEATHER SERVICE IN ANCHORAGE HAS ISSUED A FREEZING RAIN ADVISORY...WHICH IS IN EFFECT UNTIL 1 AM AKST WEDNESDAY WEST OF KING SALMON. VERY MILD AIR ALOFT OVERRUNNING COLD AIR AT THE SURFACE WILL PRODUCE AREAS OF FREEZING RAIN WEST OF KING SALMON THIS EVENING...ESPECIALLY AROUND DILLINGHAM. TEMPERATURES WILL EVENTUALLY WARM TO ABOVE FREEZING THROUGHOUT THE AREA BY LATE TONIGHT...ALLOWING ALL AREAS TO RECEIVE PLAIN RAIN. A FREEZING RAIN ADVISORY MEANS THAT PERIODS OF FREEZING RAIN OR FREEZING DRIZZLE WILL CAUSE TRAVEL DIFFICULTIES. BE PREPARED FOR SLIPPERY ROADS. SLOW DOWN AND USE CAUTION WHILE DRIVING. $$
What forecasters said that day
The local office's own words before this blizzard watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Anchorage, AK wrote its last area forecast discussion before this blizzard watch went out at Jan 13, 4:10 AM AKST, 43 minutes earlier.
Area forecast discussion, Jan 13, 4:10 AM AKST, 43 minutes before
AREA FORECAST DISCUSSION
SOUTHCENTRAL AND SOUTHWEST ALASKA
410 AM AKST TUE JAN 13 2009
.MODEL DISCUSSION...MODELS ARE IN DECENT AGREEMENT IN THE SHORT TERM
BROAD PATTERN. THE MAIN DIFFERENCES ARE IN THE TIMING OF THE
SHORTWAVES EMBEDDED IN THE NEXT TWO FRONTS. MAIN FORECAST ISSUES
TODAY ARE AMOUNTS OF SNOW..TIMING OF CHANGEOVER TO RAIN..AND THE MIX
OF PRECIP IN BETWEEN.
.ANALYSIS AND UPPER LEVELS...A 960S LOW SOUTH OF THE CENTRAL
ALEUTIANS HAS AN EXTENDED..RAGGEDY FRONTAL BAND STRETCHING ACROSS THE
SOUTHERN PART OF THE STATE FROM THE ALEUTIANS TO JUST SOUTH OF THE AK
PENN AND THE SW GULF. ITS ASSOCIATED SNOW IS IMPACTING EVERYWHERE
FROM THE KUSKOKWIM VALLEY TO BRISTOL BAY AND THE KENAI PENINSULA AND
PWS. THE MOST INTENSE SWATH OF PRECIP IS IN LINE WITH A FEW 500 MB
VORT MAXES IN BRISTOL BAY..AND THE CENTRAL GULF.
BEHIND THIS FIRST FRONT THAT WILL BE MOVING ACROSS SOUTHCENTRAL AND
SW AK TODAY AND TONIGHT IS A LOT OF WAA AT 850 MB. THE WARMING AND
THE WINDS WILL BE ENHANCED BY THE RIDGING OVER SE AK AND THE WESTERN
US THROUGH WED. A SECOND FRONT WILL MOVE INTO THE GULF ON WED AS A
BROAD TROUGH SETS UP OVER THE WESTERN MAINLAND AND STRETCHES ACROSS
THE CENTRAL BERING AND EASTERN ALEUTIANS. THIS TROUGH WILL KEEP
COLDER AIR LOCKED INTO THE NW MAINLAND DOWN THE COAST TO NUNIVAK
ISLAND ANYWHERE WEST OF THE EASTERN BERING SEA.
.SHORT TERM FORECAST...
FOR SW AK AND THE ALEUTIANS...
THE LOW CURRENTLY SOUTH OF THE CENTRAL ALEUTIANS WILL CONTINUE TO
IMPACT THE AREA TODAY AND WED WITH MORE WIND AND PRECIP AS A BROAD
LOW PRESSURE COMPLEX DEVELOPS FROM NW AK TO THE AK PENN AND EASTERN
ALEUTIANS. BLIZZARD CONDITIONS ARE EXPECTED TO DEVELOP IN THE
PRIBILOFS LATE TONIGHT AS TEMPS STAY DOWN UNDER THE INFLUENCE OF THE
UPPER LEVEL TROUGH AND SURFACE FLOW OFF THE ICE EDGE WHILE MOISTURE
ADVECTS IN FROM THE SOUTH. SNOW SHOWERS AND GUSTY WINDS WILL REMAIN
UNDER NORTHERLY FLOW ACROSS THE WESTERN AND CENTRAL ALEUTIANS.
ACROSS THE MAINLAND WEST THERE IS SIGNIFICANT POTENTIAL FOR FREEZING
RAIN THIS AFTERNOON THROUGH TONIGHT AS WARM AIR ADVECTS IN AT 850 MB.
KING SALMON SOUTH SHOULD WARM UP QUICKLY ENOUGH TO ONLY SEE RAIN AND
SNOW MIX BEFORE CHANGING TO ALL RAIN. HOWEVER UNDER NORTH SURFACE
WINDS DILLINGHAM MAY SEE A LONGER PERIOD OF FZRA THIS EVENING. MODELS
ARE INDICATING ADVISORY AMOUNTS OF FZRA ACROSS THE KUSKOKWIM VALLEY
WED. HOWEVER FOR NOW WILL GO WITH ISOLATED AREAS AND STAY AWAY FROM
THE ADVISORY FOR ANOTHER MODEL RUN OR TWO. ACROSS 155 LOOKS LIKE
MOSTLY SNOW WITH POSSIBLE BLIZZARD CONDITIONS IN THE COLDER, WINDIER
AREAS FROM NUNIVAK ISLAND NORTH ALONG THE COAST.
SOUTH AND EAST OF THE AK RANGE...SNOW SHOULD DEVELOP ACROSS THE AREA
TODAY WITH STRONG GAP WINDS THROUGH THE CHUGACH AND ALASKA RANGE. DO
NOT EXPECT HIGH AMOUNTS OF SNOW EXCEPT IN UPSLOPE AREAS OF THE ALASKA
RANGE NORTH AND WEST OF TALKEETNA AND NORTH OF GLENNALLEN. WILL NEED
WINTER WEATHER ADVISORIES FOR 141 AND 145. THERE IS ALSO THE
POTENTIAL FOR WIDESPREAD AREAS OF FREEZING RAIN TONIGHT AND WED FROM
THE KENAI PENINSULA ALL THE WAY UP TO THE SUSITNA VALLEY ESPECIALLY
IN COLD POCKETS AT LOWER ELEVATIONS LIKE SOLDOTNA. OTHERWISE MOST
AREAS WILL SEE A MIX OF RAIN AND SNOW EVENTUALLY CHANGING TO ALL RAIN
BY WED.
.LONG TERM FORECAST...COOLER..MORE SEASONABLE CONDITIONS ACROSS
SOUTHCENTRAL BY THE WEEKEND. OTHERWISE WET AND WINDY.
.AER/ALU...WATCH/WARNING SUMMARY
PUBLIC...BLIZZARD WATCH 155 195
MARINE...STORMS 120
GALES 125 130 132 138 140 150 170 172 175 176 179 180 185
HEAVY FREEZING SPRAY 160 165 179 185
FIRE WEATHER...NONE
RNW JAN 09The office that day
Everything else NWS Anchorage, AK issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jan 12, 4:00 PM AKST | Brisk Wind Advisory | AFC | 12 hr | |
| Jan 12, 4:00 PM AKST | Gale Warning | AFC | 3 days | |
| Jan 12, 4:00 PM AKST | Gale Warning | AFC | 60 hr | |
| Jan 12, 4:00 PM AKST | Small Craft Advisory | AFC | 48 hr | |
| Jan 12, 4:00 PM AKST | Small Craft Advisory | AFC | 12 hr | |
| Jan 12, 4:00 PM AKST | Heavy Freezing Spray Warning | AFC | 24 hr | |
| Jan 13, 4:00 AM AKST | Gale Warning | AFC | 14 hr | |
| Jan 13, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Jan 13, 4:00 AM AKST | Gale Warning | AFC | 24 hr | |
| Jan 13, 4:00 AM AKST | Gale Warning | AFC | 48 hr | |
| Jan 13, 4:00 AM AKST | Small Craft Advisory | AFC | 48 hr | |
| Jan 13, 4:00 AM AKST | Small Craft Advisory | AFC | 24 hr | |
| Jan 13, 4:00 AM AKST | Storm Warning | AFC | 12 hr | |
| Jan 13, 4:00 AM AKST | Heavy Freezing Spray Warning | AFC | 24 hr | |
| Jan 13, 5:13 AM AKST | Winter Weather Advisory | AFC | 28 hr |
Nearby
Blizzard Watches in Alaska, 2009Every blizzard watch in 2009
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.